Alert archive / Oregon / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 13, NWS Pendleton, OR

May 30, 2020Jefferson County, Sherman County, Wasco County, Oregon

NWS Pendleton, OR issued this severe thunderstorm warning at May 30, 2020, 2:58 PM PDT for Jefferson County, Sherman County, Wasco County, Oregon. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2020, 2:58 PM PDT (21:58 UTC)
Expired
May 30, 2020, 3:45 PM PDT
In force
47 min
Issued by
NWS Pendleton, OR
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Jefferson County, OR, Sherman County, OR, Wasco County, OR

The radar

The Portland,OR radar (KRTX), 162 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 3:15 PM PDTTSTM WND DMG12 N Gateway, ORCAMPER ALONG THE DESCHUTES RIVER DESCRIBES COMPLETELY DESTROYED RIVER SIDE CAMPS WITH DEBRIS EVERYWHERE. POWER OUTAGES ALSO REPORTED IN WAMIC. REPORT VIA SOCIAL MEDIA.
May 30, 3:48 PM PDTTSTM WND GST 648 Wsw Grass Valley, ORMESONET STATION PAFO3 PATJENS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 11:52 AM PDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 10.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2020-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2020-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-94 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

593 
WUUS56 KPDT 302158
SVRPDT
ORC031-055-065-302245-
/O.NEW.KPDT.SV.W.0013.200530T2158Z-200530T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pendleton OR
258 PM PDT Sat May 30 2020

The National Weather Service in Pendleton Oregon has issued a

* Severe Thunderstorm Warning for...
  North central Jefferson County in central Oregon...
  Southwestern Sherman County in north central Oregon...
  South central Wasco County in north central Oregon...

* Until 345 PM PDT.

* At 257 PM PDT, severe thunderstorms were located along a line
  extending from Warm Springs Reservation to near Gateway to near
  Willowdale, moving north at 45 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated and spotter verified with several reports 
           of wind damage in and around Madras.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Maupin, Kent, Wapinitia, Gateway, Pine Grove, Wamic, South
  Junction, Warm Springs, Willowdale, Tygh Valley, Simnasho and
  eastern Warm Springs Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4539 12104 4528 12066 4467 12087 4475 12117
      4473 12140 4535 12148
TIME...MOT...LOC 2157Z 188DEG 38KT 4480 12137 4481 12116 4475 12096 

HAIL...1.00IN
WIND...70MPH
 
$$

Austin
1 follow-up statement
848 
WWUS56 KPDT 302206
SVSPDT

Severe Weather Statement
National Weather Service Pendleton OR
306 PM PDT Sat May 30 2020

ORC031-055-065-302245-
/O.CON.KPDT.SV.W.0013.000000T0000Z-200530T2245Z/
Jefferson OR-Sherman OR-Wasco OR-
306 PM PDT Sat May 30 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT
FOR NORTH CENTRAL JEFFERSON...SOUTHWESTERN SHERMAN AND SOUTH CENTRAL
WASCO COUNTIES...

At 304 PM PDT, severe thunderstorms were located along a line
extending from Warm Springs Reservation to near South Junction to
Willowdale, moving north at 45 mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts and quarter size hail.

SOURCE...Storm spotters and weather stations have measured winds of 
         60 to 80 mph with these storms.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
Maupin, Kent, Wapinitia, Pine Grove, Wamic, South Junction,
Willowdale, Tygh Valley, Simnasho and eastern Warm Springs
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm with every high winds. Mobile homes and 
high profile vehicles are especially susceptible to winds of this 
magnitude and may be overturned. For your protection move to an 
interior room on the lowest floor of a building. These storms have 
the potential to cause serious injury and significant property 
damage.

&&

LAT...LON 4539 12104 4528 12066 4472 12086 4480 12116
      4479 12140 4535 12148
TIME...MOT...LOC 2204Z 188DEG 38KT 4486 12136 4487 12115 4481 12095 

HAIL...1.00IN
WIND...80MPH
 
$$

Austin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:09 PM PDT, 49 minutes earlier.

Area forecast discussion, May 30, 2:09 PM PDT, 49 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
209 PM PDT Sat May 30 2020

.SHORT TERM...

Latest IR and vis satellite shows skies had largely cleared out
this afternoon with respect to low and middle clouds across much
of central OR into south central WA. Mainly high clouds overhead
presently in north central OR into south central WA. Thunderstorms
have developed and moved into Crook and Deschutes counties.
Current thinking is that much of the convective inhibition
in place earlier has diminished across some of central OR
attributable to diabatic heating and the favorable insolation
that has been seen. Latest mesoanalysis shows storms are moving
into a favorable environment characterized largely by effective
shear of 50-65 kts, about 1000-2000 J/kg MUCAPEs, and modest mid-
level lapse rates. Current thinking for storm mode is more so
discrete thunderstorms at first, multicell and supercells, with
convection then growing upscale and congealing as they lift across
north central OR on north. Elsewhere, isolated to widely scattered
thunderstorms possible for the Blue Mountains north into the
Lower Columbia WA Basin. However, a bit more uncertain in the
thunderstorm evolution here. Thus lower confidence in impacts
there, Initial concerns with hazards are large hail and damaging
wind. Flash flooding also possible with a flash flood watch in
effect. A tornado or two cannot be ruled out as a secondary
threat, however, risk has diminished some given LCLs. Hi-res
guidance in fair agreement with evolution today-tonight. Further,
latest HREF guidance highlights the potential for rotating
updates in simulated storms per updraft helicity probs. Current
thinking as storms congeal the threat will become more wind for
north central OR north. Further, risk for flash flooding is
expected to grow in time, especially over the WA eastern Cascades
to the Kittitas Valley. Latest HREF shows also higher odds of 3hr
precip greater than a half inch and one inch from the east slopes
of the OR Cascades on north.

Increasing winds this evening as the surface low currently in
southeast OR and northern NV evolving north into northern ID by
this evening with its cold front tracking north. Gusts as high as
40-45 mph expected. Meanwhile, the mid-level closed low will
weaken into an open wave and lifts into ID by late tonight. Cooler
conditions then tomorrow with highs 15-20 degrees cooler
tomorrow, mid 60s to mid 70s. Generally fair conditions tomorrow
and tomorrow night. The next open wave Monday-early Monday night
will promote chances for showers and isolated thunderstorms across
the northeast OR mountains.80

.LONG TERM...Monday night through Saturday.

Models in good agreement through the period. General zonal upper
level flow will continue across the region through Wednesday
night. A few showers may linger into Monday evening over Northeast
Oregon as a weak disturbance exits the area. With zonal flow, the
Washington Cascades may see a stray afternoon or evening shower
Tuesday. Otherwise, the weather should remain dry. The next upper
trough should begin to buckle the flow Thursday to southwest which
could lead to some isolated to scattered afternoon/evening
showers and thunderstorms, primarily over the mountains, Thursday
and Friday. Daytime highs will be near to slightly above normal
through the period. Earle 81.

&&

.AVIATION...Previous discussion...18Z TAFS...VFR conditions will
prevail through the period. However...a vigorous storm system will
produce widespread thunderstorms this afternoon and evening,
especially over our western CWA. The primary threat from these
storms will be strong winds, especially KRDM, KBDN, KDLS, and KYKM.
The stronger storms will briefly cause MVFR/IFR conditions. Winds
will pick up this afternoon and evening as pressure gradients
tighten ahead of the aforementioned system.  Winds will generally be
15-25 kts with higher gusts, except 20-30 kts KDLS.  Gusty and
erratic winds can be expected in the vicinity of thunderstorms.
Winds will slowly decrease overnight. Earle

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  50  71  46  72 /  80  10   0  10
ALW  54  72  50  72 /  80  20   0  10
PSC  56  76  50  77 /  80  10   0   0
YKM  54  72  45  76 /  90  20   0   0
HRI  54  74  49  76 /  80   0   0  10
ELN  48  65  42  72 /  80  30   0   0
RDM  41  69  42  72 /  70  10  10  10
LGD  52  67  45  66 /  70  20   0  40
GCD  49  69  48  70 /  50  10  10  40
DLS  53  71  49  76 /  80  20   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Flash Flood Watch until 10 PM PDT this evening for ORZ041-
     509>511.

WA...Flash Flood Watch until 10 PM PDT this evening for WAZ024-026-
     027-520-521.

&&

80/81/81

In the hours before

Local storm report, May 30, 2:31 PM PDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
231 PM PDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             9 NW TERREBONNE         44.44N 121.30W
05/30/2020  E1.75 INCH       JEFFERSON          OR   TRAINED SPOTTER

&&

TWE
Local storm report, May 30, 2:36 PM PDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
236 PM PDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     TSTM WND GST     9 NW TERREBONNE         44.43N 121.31W
05/30/2020  E70 MPH          JEFFERSON          OR   AMATEUR RADIO

            60-70 MPH GUSTS

&&

TWE
Special weather statement, May 30, 2:47 PM PDT, 11 minutes before
Special Weather Statement
National Weather Service Pendleton OR
247 PM PDT Sat May 30 2020

ORZ503-508-302230-
Southern Blue Mountains of Oregon OR-
Foothills of the Southern Blue Mountains of Oregon OR-
247 PM PDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MORROW...NORTH
CENTRAL WHEELER AND SOUTHEASTERN GILLIAM COUNTIES UNTIL 330 PM PDT...

At 247 PM PDT, Doppler radar was tracking a strong thunderstorm near
Kinzua, or 8 miles east of Fossil, moving north at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Condon, Fossil, Lonerock, Kinzua and Mayville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM PDT for
north central and northeastern Oregon.

LAT...LON 4543 11981 4491 11989 4490 11992 4493 12010
      4498 12029 4545 12030
TIME...MOT...LOC 2147Z 185DEG 25KT 4504 12005

DS
Local storm report, May 30, 2:54 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
254 PM PDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     PRINEVILLE              44.31N 120.84W
05/30/2020                   CROOK              OR   AMATEUR RADIO

            30 FOOT TREE BLOWN DOWN

&&

TWE
Local storm report, May 30, 2:57 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
257 PM PDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     1 N MADRAS              44.65N 121.13W
05/30/2020                   JEFFERSON          OR   TRAINED SPOTTER

            MULTIPLE REPORTS OF DOWNED TREES IN MADRAS.
            REPORTS VIA SOCIAL MEDIA AND STORM SPOTTERS.

&&

DS
Local storm report, May 30, 2:58 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
258 PM PDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             6 W TERREBONNE          44.34N 121.30W
05/30/2020  M1.25 INCH       DESCHUTES          OR   TRAINED SPOTTER

            1 FOOT DIAMETER TREE ALSO KNOCKED DOWN AND SAID TO BE
            HEALTHY.

&&

ET

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 6:21 PM PDTSpecial Weather StatementPDTUnion24 min
May 29, 6:32 PM PDTAreal Flood AdvisoryPDTWallowa59 hr
May 30, 8:59 AM PDTFlash Flood WatchPDTCrook, Deschutes, Gilliam, Jefferson, Sherman, Wasco11 hr
May 30, 12:45 PM PDTSpecial Weather StatementPDTCrook45 min
May 30, 12:54 PM PDTSevere Thunderstorm WarningPDTDeschutes66 min
May 30, 12:57 PM PDTSevere Thunderstorm WarningPDTCrook, Wheeler48 min
May 30, 1:42 PM PDTSevere Thunderstorm WarningPDTDeschutes, Jefferson48 min
May 30, 1:51 PM PDTSevere Thunderstorm WarningPDTCrook, Deschutes39 min
May 30, 1:53 PM PDTSpecial Weather StatementPDTWheeler52 min
May 30, 2:05 PM PDTSevere Thunderstorm WarningPDTGrant, Wheeler40 min
May 30, 2:24 PM PDTSevere Thunderstorm WarningPDTDeschutes, Jefferson51 min
May 30, 2:34 PM PDTSevere Thunderstorm WarningPDTCrook, Jefferson41 min
May 30, 2:41 PM PDTSevere Thunderstorm WarningPDTGilliam, Grant, Morrow, Wheeler49 min
May 30, 2:47 PM PDTSpecial Weather StatementPDTGilliam43 min
May 30, 3:10 PM PDTSevere Thunderstorm WarningPDTGilliam, Jefferson, Sherman, Wasco, Wheeler50 min
May 30, 3:20 PM PDTSevere Thunderstorm WarningPDTMorrow, Umatilla55 min
May 30, 3:22 PM PDTFlash Flood WarningPDTJefferson, Wasco4 hr
May 30, 3:33 PM PDTSpecial Weather StatementPDTMorrow42 min
May 30, 3:44 PM PDTSpecial Weather StatementPDTGilliam, Sherman61 min
May 30, 3:46 PM PDTSevere Thunderstorm WarningPDTUmatilla59 min
May 30, 3:55 PM PDTSevere Thunderstorm WarningPDTGilliam, Morrow50 min
May 30, 3:58 PM PDTSevere Thunderstorm WarningPDTGilliam, Sherman, Wasco47 min
May 30, 4:10 PM PDTSevere Thunderstorm WarningPDTUmatilla65 min
May 30, 4:45 PM PDTSevere Thunderstorm WarningPDTGilliam, Morrow60 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.